MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GRSPR ALGTR UPBTR; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. GRSPR ALGTR UPBTR; ACCESSORIES,ARTHROSCOPIC
Catalog Number 011021
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/05/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a meniscus resection, the mobile part of the working part of the device broke off.The piece remained in the knee joint.There was a delay of more than 60 minutes.The doctor did not have a backup device available, so an arthrotomy was executed.
 
Event or Problem Description
It was reported that during a meniscus resection, the mobile part of the working part of the device broke off.The piece remained in the knee joint.There was a delay of more than 60 minutes.The doctor did not have a backup device available, so an arthrotomy was executed.The extraction of the fragment was not carried out, the patient is doing well.
 
Additional Manufacturer Narrative
One (b)(4) curved upbiter alligator grasper instrument returned for evaluation.This is a three year old reusable device.The complaint stated: ¿as reported: during the operation, the mobile part of the working part of the device broke off.Remained in the knee joint, the doctor failed to pull it out.¿ it was relayed that the jaw broke.The allegation was confirmed.The top articulating jaw component has been severed.The piece was not returned.This symptom has been found to be consistent with excess torque having been applied to the instrument.This typically occurs during twisting, pulling or lifting of tissue and bone.It has also been found to be consistent with long term use and sterilization methods; ie: getting damaged and entangled with other instruments or devices whole loaded into baskets.¿prior to use, inspect the device to ensure it is not damaged.Do not use a damaged device.These instruments are designed for repeated use with proper care and handling.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.Do not use these instruments as levers for manipulating hard tissue or bone.Excessive force should not be applied to the instrument when manipulating soft tissue, bone, or hard objects.Misuse of these instruments may result in bent distal tips or jaws; and dull or uneven cutting edges.¿ final product met specifications upon release to distribution.No further investigation is warranted at this time.

Brand Name
GRSPR ALGTR UPBTR
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8448302
Report Number1219602-2019-00342
Device Sequence Number2989553
Product Code NBH
UDI-Device Identifier03596010022998
UDI-Public03596010022998
Combination Product (Y/N)N
Initial Reporter CountryRS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number011021
Device Lot Number50619496
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2019
Initial Date Received by Manufacturer 03/06/2019
Supplement Date Received by Manufacturer04/01/2019
04/04/2019
05/16/2019
05/16/2019
Initial Report FDA Received Date03/25/2019
Supplement Report FDA Received Date04/02/2019
04/04/2019
05/17/2019
05/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age39 YR
Patient Weight103